How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Veterinary
Satisfied Customers: 29979
Experience:  UC Davis graduate, Interests: Dermatology, Internal Medicine, Pain Management
14008320
Type Your Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

I have an 11yo labrador (over weight) who is drinking 1/2 a

This answer was rated:

I have an 11yo labrador (over weight) who is drinking 1/2 a bucket of water a day but seem to be vomitting it up as well. He has developed a hacking noise ( like cat with a fur ball) Whats wrong with him?
Welcome! My name isXXXXX am a 2003 graduate from UC Davis, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern.

The excessive water intake is very concerning for problems like diabetes, liver disease, urinary tract infection, kidney disease.
Drinking that much water at once will over distend the stomach and induce vomiting. So, not surprised that Max is vomiting afterwords.

The hacking sound could suggest a upper respiratory infection, pneumonia (which could have been caused by aspirated some of that water into the lungs), heart disease, and unfortunately, cancer has to be on the list.

After vomiting,
To help settle the stomach you can use of the following, but not as a replacement for veterinary examination include
1.Pepcid A.C. (famotidine) comes in 10mg, 20mg, or 40mg tablets.
You can give it every 12 hours. You can give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg.
2.Prilosec (omeprazole). It comes in 10mg or 20mg tablets.
You can give in every 24 hours. You give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg
3.Zantac (Ranitidne). It comes in 75mg, 150mg, or 300mg sizes.
You can give it every 8 to 12 hours. You give 0.25 to 1mg per pound of body weight. So, a 20 pound dog would get roughly 1/3 tablet of the 75mg. Even with bigger pets, it is easiest to get the smallest size tablet. Even a 75 pound dog would only need one 75mg tablet.

But, absolutely, some basic testing is a must to start figuring out what may be making him sick.

A canine basic blood test and a urine test (urinalysis) may answer a lot of concerns, or at least rule-out many possible explanations.

What can tests tell you:
Chemistry Panel
CBC (complete blood count)
Urinalysis

Sorry to hear Max is not feeling well.
I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding, my goal is to provide you the best answer possible.
Dr. Andy


Customer: replied 3 years ago.

he doesn't drink the water all at once, but during the day I find water vomit pools around the place, also what could be the loud hacking that he does?


 

Understood Donna.
That makes me more concerned because dogs should not repeatedly vomit up anything.

Vomiting causes can include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also, not just diarrhea
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine diseases like Addison’s
- Generally, in older pets, I am also concerned about organ disease (liver, kidneys) and cancer.

So, I have to be suspicious for some change in overall health including liver or kidney issues.

The loud hacking, as I had mentioned in the first answer, could be suggestive of a upper respiratory infection, maybe a bronchitis, possible heart disease, and I can't rule-out problems like pneumonia or a cancer cause in the lungs.

So, basic testing is a must, and soon, so he doesn't deteriorate further on us.

Giving one of those antacids may really help the stomach a bit, but a vet can prescribe much more effective medication.

Hope that additional information helps. Definitely, reply to me if there is any other way I may assist you. I hope my responses have been satisfactory.
Dr. Andy
Customer: replied 3 years ago.


thank you! I will take him to our vet but I am so scared he will tell me he is old and his hips are going and to put him down, I can not afford all the testing nor the medication.


Once again thank you for your time!

Your welcome Donna.

Just get the initial exam and take things one step at a time. The only mistake you could make is making assumptions!

Good Luck
Hope that additional information helps. Definitely, reply to me if there is any other way I may assist you. I hope my responses have been satisfactory.
Dr. Andy
Dr. Andy and 4 other Veterinary Specialists are ready to help you

Related Veterinary Questions